Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Pre removal of wisdom teeth caused major swelling of cheek. Should I go to a dentist?

Hi Doctor, I went to the dentist to remove my 5th wisdom tooth (in the upper right jaw). The local anesthesia which was given pre-removal caused major swelling of my cheek. I was told by the dentist that the injection hit the blood vessel . Immediately after swelling I applied ice pack for about an hour with an interval of 1 min. I took antibiotics for 4-5 days and the swelling is reduced a bit but not completely. I have terrible pain when i touch my cheek on the injection spot. Its been 6 days now. Could you please tell me what needs to be done now? Right now I am in another city and could not go to the same dentist... Please advise what can be done. Thanks,,
Asked On : Tue, 5 Mar 2013
Answers:  4 Views:  95
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Dentist 's  Response

Thanks for asking the query,

The swelling which appeared is known as Hematoma , it is painless distended swelling .
It occurs due to effusion of blood into the extravascular spaces during the injection of the local anesthetic solution .

Immediate management of hematoma is application of external pressure over the affected area .

It can be relieved by application of ice packs on the affected area.
Take complete course of antibiotic and analgesic .

Usually it takes 7-14 days to resolve .

Hope this helps out .

Answered: Thu, 14 Mar 2013
I find this answer helpful
Dentist Dr. Bindiya Bhaskar's  Response

The swelling appeared immediately after administration of local anaesthetic solution IS hematoma.

It is a painless distended swelling.
IT mostly occurs when injection is given to extract upper posterior teeth.
This occurs due to damage to pterygoid plexus of veins.
It can be relieved by applying cold packs and pressure.

Antibiotics and analgesics has to be taken in complete course.
Frequent warm saline rinses may be helpful.

Answered: Tue, 5 Mar 2013
I find this answer helpful
Dentist Dr. Khushboo Bhatia's  Response
Some times with anaesthesia it happens. When anesthesia is injected, the needle tears the muscle tissues and they become sore. It takes sometime for them to heal. The only treatment for this is to keep doing the stretching excercises like opening and closing of mouth and you can do hot fermentation also to relax the muscles of that area. This problem is quite normal and will resolve with time withing another week or two. Maximum it can take 2-3 months to heal. Till then maintain good oral hygiene.
Answered: Tue, 5 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist Dr. Neha Gupta's  Response
I am Dr.Neha Gupta (dentist) and am glad to address to your query here.

you might have developed Haematoma.

The hematoma should resolve by one to one and a half months. Apply warm compresses and take some oral anti inflammatory drugs like Ibuprofen or Diclofenac.

If the hematoma persists then please get it evaluated by an oral surgeon. The blood may need to be drained.

Take care and please keep me informed of your progress at healthcaremagic through my profile directly.
Answered: Mon, 18 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor